[Skip to Navigation]
[Skip to Navigation Landing]
Article
October 1979

The Pregnant Epileptic: A Review and Recommendations

Author Affiliations

From the Department of Neurology, Vanderbilt University School of Medicine, Nashville, Tenn. Dr McLain is currently with the Department of Neurology, University of Minnesota, Minneapolis.

Arch Neurol. 1979;36(10):601-603. doi:10.1001/archneur.1979.00500460035002
Abstract

• The major concerns in the pregnant epileptic patient are loss of seizure control and the teratogenic effects of antiepileptic drugs on the fetus. Loss of seizure control is usually caused by a progressive decline of antiepileptic plasma levels throughout pregnancy. This decline can be prevented by monthly dose adjustments based on plasma level determinations. Although infant malformations are a more prevalent outcome of the pregnancies of epileptics than of nonepileptics, the role of antiepileptic drugs in teratogenicity is not fully established. Only trimethadione has been convincingly linked to fetal malformation. Recommendations for the management of epilepsy in pregnancy are made.

×